Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 37, NWS Norman, OK

April 11, 2002Kay County, Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at Apr 11, 2002, 7:15 PM CDT for Kay County, Oklahoma. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 11, 2002, 7:15 PM CDT (00:15 UTC)
Expired
Apr 11, 2002, 8:00 PM CDT
In force
45 min
Issued by
NWS Norman, OK
Area
Counties, with a storm outline in the text

County Kay County, OK

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 11, 2:30 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Norman, OK (KOUN), launched 00:00Z, 0.3 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 00:00Z on 2002-04-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 321 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 00:00Z on 2002-04-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 71 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
321 J/kg
Mixed-layer CIN
-127 J/kg
Mixed-layer LCL
1517 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
71 m²/s²
0-3 km storm-relative helicity
188 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KOUN 120015
SVROKC
OKC071-120100-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
714 PM CDT THU APR 11 2002

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  KAY COUNTY IN NORTHERN OKLAHOMA

* UNTIL 800 PM CDT

* AT 714 PM CDT...DOPPLER RADAR DETECTED A SEVERE THUNDERSTORM 4
  MILES SOUTHEAST OF NEWKIRK...MOVING NORTHEAST AT 20 MPH.

* LOCATIONS IN THE WARNING INCLUDE HARDY AND KAW LAKE.

HAIL UP TO THE SIZE OF QUARTERS IS LIKELY WITH THIS SEVERE THUNDERSTORM.

LAT...LON 3690 9712 3674 9701 3693 9649 3715 9664

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 11, 1:37 PM CDT, 5 hours 38 minutes earlier.

Area forecast discussion, Apr 11, 1:37 PM CDT, 5 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
137 PM CDT THU APR 11 2002

THE MAIN PLAYER IN THE SHORT TERM IS THE UPPER LEVEL SPEED MAX
CURRENTLY DIGGING ESEWD ACROSS UT/CO. THIS WAVE WILL PHASE WITH
WEAKENING S/W TROF SURRENTLY MOVING INTO THE TX PANHANDLE LATE THIS
AFTERNOON AND OVERNITE TO REINFORCE TROF POSITION. COLD FRONT IS
ONLY SLOWLY INCHING ITS WAY SEWD ATTM..WITH DRYLINE SHARPENING UP
FROM NEAR SHAMROCK TO W OF CHILDRESS.  ALTHOUGH MOISTURE IS A
LIMITING FACTOR THIS TIME AROUND..COMBINATION OF CONVERGENCE IN THE
FRONTAL ZONE..FALLING HGHTS AND SUFFICIENT LOW LEVEL MOISTURE SHUD
RESULT IN ISOLATED TO SCATTERED STORMS LATER THIS AFTERNOON AND
TONITE.  IT MAY BE SOMEWHAT OF A LATER SHOW..AS STRONG CAPPING MAY
TAKE A WHILE TO OVERCOME.  THERE SEEMS TO BE A FAIRLY HIGH
PROBABILITY OF COLD POOL FORMATION..AND A QUASI LINEAR MCS MAY BE
THE RESULT BY LATE EVENING. THE OUTFLOW FROM SAID MCS WILL LIKELY
BECOME THE EFFECTIVE FRONT.

THE FORECAST FOR THE REMAINDER OF THE 7 DAY PERIOD BECOMES
INCREASINGLY DIFFICULT DUE TO CUMULATIVE EFFECTS OF ADDITIONAL
CONVECTION/BOUNDARIES AND THEIR INFLUENCE ON BEST LOCATIONS AND
TIMING FOR ADDITIONAL STORMS.  THE CURRENT FORECAST HAS LOW POPS FOR
MUCH OF THE NEXT WEEK TO ACCOUNT FOR THIS..AND AM HAVING A HARD TIME
TRYING TO FINE TUNE ANYTHING WITH NEW MODEL GUIDANCE INPUT. THERE
STILL APPEARS TO BE AT LEAST LOW CHANCES FOR PRECIP MUCH OF THE NEXT
7 DAYS..BUT IT WILL CERTAINLY NOT RAIN ALL THE TIME.  CURRENTLY..THE
BEST CHANCES FOR RAIN APPEARS TO BE FRIDAY MORNING..THEN AGAIN LATE
FRIDAY NITE INTO MUCH OF SATURDAY.  RIDGING AND WARMER TEMPS ALOFT
TRY TO BUILD INTO THE SRN PLAINS LATE IN THE WEEKEND AND EARLY NEXT
WEEK..WHICH MAY CAP THINGS OFF FOR A COUPLE DAYS BEFORE ANOTHER
FRONT INCREASES THE CHANCES FOR RAIN AGAIN BY TUESDAY.
 MILLER

PRELIM NUMBERS..
OKC   55  72  53  65 /  40  30  30  40
HBR   54  71  54  67 /  50  30  30  40
SPS   58  77  59  74 /  30  30  30  30
GAG   47  69  48  65 /  30  30  40  40
PNC   52  72  51  63 /  50  30  40  40
DUA   59  75  58  72 /  30  30  30  30

.OUN...
OK...NONE.
TX...NONE.

In the hours before

Local storm report, Apr 11, 6:25 PM CDT, 50 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
625 PM CDT THU APR 11 2002

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0615 PM    PECKHAM                   OK   .88 INCH HAIL
04/11/02   KAY                            REPORTED BY SPOTTER
Local storm report, Apr 11, 6:50 PM CDT, 25 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
650 PM CDT THU APR 11 2002

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0640 PM    4.5 E OF BLACKWELL        OK   .75 INCH HAIL
04/11/02   KAY                            REPORTED BY SPOTTER
Local storm report, Apr 11, 7:03 PM CDT, 12 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
703 PM CDT THU APR 11 2002

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0653 PM    0.5 S KILDARE             OK   1.00 INCH HAIL
                                          ON HWY 77
04/11/02   KAY                            REPORTED BY PUBLIC
Local storm report, Apr 11, 7:07 PM CDT, 8 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
707 PM CDT THU APR 11 2002

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0700 PM    KILDARE                   OK   .75 INCH HAIL
04/11/02   KAY                            REPORTED BY SPOTTER

0703 PM    KILDARE                   OK   1.00 INCH HAIL
04/11/02   KAY                            REPORTED BY SPOTTER

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 11, 9:07 PM CDTSevere Thunderstorm WarningOUNGrant53 min
Apr 11, 10:28 PM CDTSevere Thunderstorm WarningOUNGrant47 min
Apr 11, 10:39 PM CDTFlash Flood WarningOUNGrant3 hr
Apr 11, 10:44 PM CDTTornado WarningOUNGarfield, Grant31 min
Apr 11, 11:00 PM CDTTornado WarningOUNGarfield, Noble30 min
Apr 11, 11:02 PM CDTSevere Thunderstorm WarningOUNKay43 min
Apr 11, 11:32 PM CDTTornado WarningOUNGarfield, Noble28 min
Apr 12, 5:32 AM CDTSevere Thunderstorm WarningOUNDewey, Woodward43 min
Apr 12, 5:37 AM CDTSevere Thunderstorm WarningOUNEllis38 min
Apr 12, 6:18 AM CDTSevere Thunderstorm WarningOUNDewey, Ellis27 min
Apr 12, 7:59 AM CDTSevere Thunderstorm WarningOUNCuster31 min
Apr 12, 8:21 AM CDTSevere Thunderstorm WarningOUNBeckham24 min
Apr 12, 8:34 AM CDTSevere Thunderstorm WarningOUNGreer, Kiowa41 min
Apr 12, 9:14 AM CDTSevere Thunderstorm WarningOUNKiowa46 min
Apr 12, 9:22 AM CDTSevere Thunderstorm WarningOUNCaddo38 min
Apr 12, 9:43 AM CDTSevere Thunderstorm WarningOUNComanche62 min
Apr 12, 9:58 AM CDTSevere Thunderstorm WarningOUNCaddo, Grady47 min
Apr 12, 10:41 AM CDTSevere Thunderstorm WarningOUNComanche, Cotton, Grady, Stephens49 min
Apr 12, 11:26 AM CDTSevere Thunderstorm WarningOUNCarter, Jefferson, Stephens49 min
Apr 12, 12:11 PM CDTSevere Thunderstorm WarningOUNCarter, Jefferson, Love34 min
Apr 12, 12:44 PM CDTSevere Thunderstorm WarningOUNLove61 min
Apr 12, 1:32 PM CDTSevere Thunderstorm WarningOUNStephens28 min
Apr 12, 1:46 PM CDTSevere Thunderstorm WarningOUNCarter, Jefferson44 min
Apr 12, 4:25 PM CDTSevere Thunderstorm WarningOUNStephens50 min
Apr 12, 5:29 PM CDTSevere Thunderstorm WarningOUNCarter46 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.